Colorado, 2016

Hail and Damaging Winds in Colorado, June 23, 2016

June 23, 2016 · NWS BOU · 8 events in 5 counties and zones

Severe thunderstorms produced damaging winds and large hail, up to ping pong size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced damaging winds and large hail, up to ping pong size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 23, 2:41 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 23, 2:41 PM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
341 PM MDT THU JUN 23 2016

.SHORT TERM...(This evening through Friday)
Issued at 341 PM MDT Thu Jun 23 2016

Weak showers have been occurring over the mountains through this
afternoon with a few showers moving out of the Palmer and Cheyenne
Divides. Another convergence boundary has been quite evident along
a line from from Fort Morgan to Deer Trail. Higher dew points are
located east of the convergence boundary, and the focus of evening
convection will be out on the eastern plains. Showers and
thunderstorms over the urban corridor should be fairly limited
since dry air has mixed to the surface. Storms that form over the
eastern plains will have the potential to be quite strong.

For tomorrow the upper ridge will remain in place over the
southern U.S. with weak westerly flow aloft across Colorado.
Another surge of mid-level moisture is evident on satellite
pictures over southern Arizona. The pattern of the past several
days with showers developing over the mountains early in the
afternoon and then moving over the plains will continue through
tomorrow. High temperatures should again reach into the lower and
mid 90s.

.LONG TERM...(Friday night through Thursday)
Issued at 341 PM MDT Thu Jun 23 2016

Convection will be ongoing across the eastern plains Friday
evening. Some storms may be able to produce strong outflow winds
and possible large hail as CAPE values are around 1200 J/kg. A
cold front will push into the area right around midnight with
northerly winds gusting to 20 to 30 mph across the northeastern
plains.

The upper trough passing over the Northern Rockies will drag in
drier air from the west and increase winds across the northern
mountains Saturday. This may elevate fire weather concerns over North
Park and surrounding high mountains. Otherwise temperatures will
be about 5 to 10 degrees cooler on Saturday, with readings in the
mid 80s over the plains and in the 60s to upper 70s in the high
country. Post frontal airmass will likely be too stable for storms
over the plains, but upslope flow will help spark convection over
the high mountains and foothills and possibly over the Palmer
Divide. Expect the convective activity in the afternoon and early
evening. diminishing quickly after sunset. However the GFS keeps
activity through the night and brings it east over the plains.
Will not follow this solution at this time as its the outlier,
slower with the trailing energy behind the upper trough.

The upper ridge over the Great Plains will build back over the
Four Corners region Sunday and Monday to bring warming
temperatures. Southeasterly winds will push moisture back into the
plains Sunday and allow for a chance of thunderstorms to return
to the plains Sunday and Monday.

On Tuesday, a quick moving shortwave trough will pass over the
Northern Rockies and send down a cold front later on Tuesday.
Models have been showing an MCS developing near South Dakota and
into Nebraska, which may push in additional moisture into the area
Tuesday night for cooler temperatures and perhaps low clouds and
fog Wednesday. Will continue to monitor the development of this
system.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 341 PM MDT Thu Jun 23 2016

Dew points in the Denver area have dropped off due to mixing of
drier air aloft to the surface. The threat of showers over the
Denver area has diminished but can not be ruled out until after
the next band of showers moves out of the mountains . Any threat
of showers should be over by 7 PM. Gusty outflow winds and brief
heavy rain will be the main threats from any showers. No other
aviation impacts are expected overnight as winds return to typical
drainage overnight.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Dankers
LONG TERM...Kriederman
AVIATION...Dankers
Hazardous weather outlook, Jun 23, 10:09 AM MST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1109 AM MDT THU JUN 23 2016

COZ030>051-241715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1109 AM MDT THU JUN 23 2016

...SHOWERS MOVING ACROSS THE PLAINS THIS AFTERNOON MAY BECOME
SEVERE AT TIMES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE MOUNTAINS
BY EARLY AFTERNOON AND THEN SPREAD ACROSS THE PLAINS. THE
STORMS ARE EXPECTED TO BECOME STRONGER AS THEY MOVE EAST OF THE
URBAN CORRIDOR DUE TO HIGHER MOISTURE LEVELS AND STRONGER
INSTABILITY. A FEW STORMS MAY BECOME SEVERE OVER THE NORTHEAST
PLAINS WITH LARGE HAIL AND DAMAGING WINDS.

STORMS WILL DIMINISH FROM WEST TO EAST DURING THE LATE AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED ON
FRIDAY...ALTHOUGH AT WEAKER STRENGTHS COMPARED TO TODAY.  ONE OR
TWO STRONGER STORMS MAY FORM ACROSS THE FAR EASTERN PLAINS BY
EVENING...WITH STRONG GUSTY WINDS AND HAIL THE MAIN THREAT.
TEMPERATURES ON FRIDAY ARE EXPECTED TO RETURN TO THE 90S ON THE
PLAINS.

A COLD FRONT WILL PUSH SOUTH ACROSS THE AREA AFTER MIDNIGHT FRIDAY
NIGHT TO RETURN THE AREA TO NEAR AVERAGE TEMPERATURES SATURDAY AND
LIMIT STORMS TO THE HIGH TERRAIN. THE COOL DOWN WILL BE SHORT-
LIVED WITH TEMPERATURES RETURNING TO THE 90S BY MONDAY. MOISTURE
TRAPPED WITHIN THIS RIDGE WILL INCREASE THE CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS STARTING SUNDAY. THE PASSAGE OF ANOTHER
COLD FRONT LATE TUESDAY OR EARLY WEDNESDAY MAY FURTHER ENHANCE
THIS STORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE NORTHEAST PLAINS OF
COLORADO BETWEEN 1 PM AND 8 PM.

The radar

The Cheyenne radar (KCYS), 58 km away, was scanning. The volume nearest the first event began at 22:42 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Larimer

When
June 23, 3:45 PM MST
Where
Larimer County, 4.21 mi WSW of Wellington
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
40.670, -105.070

Two outbuildings were destroyed by microburst winds.

Hail, Logan

When
June 23, 4:05 PM MST
Where
Logan County, 8.44 mi N of Willard
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.670, -103.510

Hail, Morgan

When
June 23, 4:34 PM MST
Where
Morgan County, 8.37 mi NW of Balzac
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.520, -103.540

Hail, Logan

When
June 23, 4:34 PM MST
Where
Logan County, 8.37 mi NW of Willard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.650, -103.570

Thunderstorm Wind, Adams

When
June 23, 4:40 PM MST
Where
Adams County, 2.07 mi N of Strasburg
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
39.750, -104.300

Thunderstorm Wind, Logan

When
June 23, 5:31 PM MST
Where
Logan County, 0.69 mi N of Crook
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
40.860, -102.800

Thunderstorm Wind, Logan

When
June 23, 5:37 PM MST
Where
Logan County, 3.45 mi N of Crook
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.900, -102.800

Hail, Washington

When
June 23, 5:58 PM MST
Where
Washington County, 10.09 mi WSW of Burdett
Measured
0.75 in hail
Reported by
Public
Coordinates
40.310, -103.130

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631464, 631462, 631459, 631460, 631468, 631470, 631466, 631469.